Colorado, 2019

Flash Flooding and Hail in Colorado, June 16, 2019

June 16, 2019 · NWS PUB · 14 events in 1 county or zone

During the afternoon hours of Sunday June 16th, a large complex of thunderstorms developed across the higher terrain of the Rampart Range and moved eastward towards Colorado Springs. Heavy rain, leading to flash flooding, and large hail were reported with this complex of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

During the afternoon hours of Sunday June 16th, a large complex of thunderstorms developed across the higher terrain of the Rampart Range and moved eastward towards Colorado Springs. Heavy rain, leading to flash flooding, and large hail were reported with this complex of storms. Largest hail reports were found just south of the Air Force Academy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 16, 10:03 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 10:03 AM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1103 AM MDT Sun Jun 16 2019

.SHORT TERM...(Today and tonight)
Issued at 408 AM MDT Sun Jun 16 2019

MCS shifting well east of the area early this morning, with
convection moving out of sern CO as of 10z, leaving only the back
edge of the high level cloud shield over CO. For today, expecting a
somewhat of a downturn in convective coverage/strength as upward
vertical motion will be lacking behind departing short wave, while
instability will take most of the day to develop given rather
cool/stable air mass initially over the region. Moisture will remain
plentiful, and by late afternoon most higher terrain will see at
least scattered convection develop, with perhaps some weakly
organized storms moving across the I-25 corridor early in the
evening as diffuse upper wave slides across nrn CO. Plains may miss
out on most storms, as instability diminishes ahead of weakening
convection coming off the higher terrain in the evening. Still
appears better forcing for stronger storms will be in nern CO, while
weak shear/instability keeps storms across srn CO below severe
limits. Most activity then fades away after midnight, leaving only
some high level convective debris cloudiness over the plains by
early Mon morning. Given above scenario, previous forecast and NBM
pops looked way too high today and tonight, and cut back most of the
region toward more reasonable looking MAV/MET guidance. Max temps
today will see little change from Sat over the mountains, while
plains cool slightly in the wake of overnight convection.

.LONG TERM...(Monday through Saturday)
Issued at 408 AM MDT Sun Jun 16 2019

Monday...

During the day Monday, a weak disturbance in southwest flow will
lift out of New Mexico into Colorado. With abundant deep moisture
still in place over Colorado (TPW > 1" over E Plains), the
disturbance will aid the development of widespread showers and
thunderstorms over the mountains during the afternoon, spreading
east to the I-25 corridor and eastern plains during the afternoon
and evening. Given abundant PW, there is the potential for storms
to produce heavy rainfall and flash flooding, particularly over burn
scars. However, steering flow, although not strong, should keep
storms moving quick enough to help limit the flash flood threat
elsewhere. Steep low-mid level lapse rates will yield MLCAPE values
of around 1500 j/kg during the afternoon and early evening across
most of the southeast Colorado plains, including the I-25 corridor.
Generally meager mid level flow will only allow for EBSHEAR values
of around 30 knots. Given these conditions, strong to severe storms
will be possible, but lower shear values should keep the severe
threat isolated. Hail to around 1" in diameter and wind gusts to 60
mph will be the primary severe threats. Temperatures will remain
slightly below normal, with highs in the upper 70s to mid 80s across
the plains, and low to mid 70s in Colorado Springs and the high
valleys.

Tuesday...

During the day Tuesday, a disturbance will accelerate southeast out
of the Pacific Northwest into the northern Rockies ahead of
increasing northwest flow aloft. This wave in the presence of still
abundant moisture will help to kick off another round of abundant
showers and thunderstorms across the mountains and eastern plains
during the afternoon into the evening. There appears to be a similar
flash flood threat over burn scars, with storms moving quick enough
to help limit the threat. Lapse rates and resulting instability
values do not look to be as impressive as those on Monday, with
greatest instability over Baca/E Las Animas Counties. Shear remains
on the weak end as well. Given this, strong storms are possible over
much of the plains, with isolated severe storms over the far
southern plains. Temperatures will remain similar to those on Monday.

Wednesday - Friday...

Northwest flow aloft behind the Tuesday wave will drop TPW values
across the region significantly. The drier atmosphere and lack of
significant disturbances will lead to a relatively dry period
across southern Colorado, with only isolated shower and thunderstorm
chances each day. The main story during this period will be warming
temperatures, with highs expected to rise into the low to mid 90s
across the plains on Thursday and Friday. The high valleys and
Colorado Springs will see temperatures rise into the upper 70s to
low 80s those days. A shortwave trough expected to pass north of
Colorado is likely to send a cold front down the eastern Colorado
plains Friday evening, dropping temps at least slightly for the
weekend.

Saturday...

Deterministic and ensemble model solutions begin to diverge
significantly during this period, with hints that another trough
digging into the Great Basin brings better precipitation chances to
Colorado for the weekend. Model uncertainty leads to low confidence
in the forecast from this point on, however.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1103 AM MDT Sun Jun 16 2019

Isolated thunderstorms will form near KALS, KCOS, and KPUB. If
thunderstorms develop over the forecast points, expect gusty and
erratic winds, with the possibility of lower visibilities due to
heavy rainfall. Conditions will clear during the evening hours and
winds will become light and variable. Southeasterly winds will
develop during the later morning hours over KCOS and KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for COZ065>068-070-071.

&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...SKELLY
Hazardous weather outlook, Jun 16, 10:15 AM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Sun Jun 16 2019

COZ058>089-093>099-171715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Sun Jun 16 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across the higher
terrain this afternoon, with storms spreading east over the
Interstate 25 corridor this evening. Locally heavy rainfall will be
possible today, especially across the lower eastern slopes of the
southern mountains. This will lead to the potential for flash
flooding, especially if the heavy rain falls across the Spring,
Junkins and Hayden Pass burn scars. Other storm threats today will
be frequent cloud to ground lighting, gusty outflow winds up to 45
mph and small hail.

Fast and high flows in creeks, streams and rivers will continue
across the area today, with the potential for flooding, especially
in the southwest mountains, portions of the San Luis Valley, and
along the Upper Arkansas River Valley, generally west of the Pueblo
Reservoir.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected across the area
Monday and Tuesday, with the greatest chance for storms over the
eastern mountains. Lightning, small hail and gusty outflow winds
will be possible with any thunderstorm that develops. Storms on
Monday that develop over the Interstate 25 corridor and southeast
Colorado plains have the potential to produce hail up to one inch
in diameter and wind gusts up to 60 mph. Heavy rainfall and flash
flooding will also be possible each day across the entire region,
with the greatest risk across the eastern mountain burn scars.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible from Interstate 25 westward across the mountains and
interior valleys this afternoon and tonight.

SKELLY/SKELLY

In the hours before

Special weather statement, Jun 16, 1:04 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Sun Jun 16 2019

COZ081-084-162045-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
204 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 19 miles northwest of Colorado Springs, moving east
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Monument, Palmer Lake and Gleneagle.

LAT...LON 3904 10473 3900 10507 3913 10509 3913 10472
TIME...MOT...LOC 2003Z 264DEG 16KT 3908 10499

KTS
Special weather statement, Jun 16, 1:31 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
231 PM MDT Sun Jun 16 2019

COZ081-084-085-162115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
231 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Air Force Academy, or 13 miles northwest of Colorado Springs, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Air Force Academy and Gleneagle.

LAT...LON 3894 10497 3901 10500 3905 10474 3895 10474
TIME...MOT...LOC 2031Z 295DEG 8KT 3900 10494

KTS

The radar

The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 5 hail, 2 flash flood. Local standard time, as filed.

Hail, El Paso

When
June 16, 2:10 PM MST to 2:12 PM MST
Where
El Paso County, 2.82 mi S of (Aff)usaf Acdmy Colo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.940, -104.860

Hail, El Paso

When
June 16, 2:14 PM MST to 2:16 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Trained spotter reported large hail.

Hail, El Paso

When
June 16, 2:25 PM MST to 2:27 PM MST
Where
El Paso County, 4.67 mi NE of Manitou Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
38.900, -104.850

Hail, El Paso

When
June 16, 2:25 PM MST to 2:27 PM MST
Where
El Paso County, 2.63 mi SW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -104.850

Hail, El Paso

When
June 16, 3:35 PM MST to 3:37 PM MST
Where
El Paso County, 2.34 mi SSW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -104.840

Hail covers the ground.

Heavy Rain, El Paso

When
June 16, 3:59 PM MST to 4:05 PM MST
Where
El Paso County, 2.63 mi SW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.800, -104.850

Flash Flood, El Paso

When
June 16, 4:02 PM MST to 5:02 PM MST
Where
El Paso County, 3.5 mi S of Colorado Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
38.780, -104.810

Public reported water covering the road at Quail Lake Road.

Heavy Rain, El Paso

When
June 16, 4:05 PM MST to 4:10 PM MST
Where
El Paso County, 3.86 mi NW of Ft Carson
Reported by
Trained Spotter
Coordinates
38.770, -104.830

Flash Flood, El Paso

When
June 16, 4:18 PM MST to 5:18 PM MST
Where
El Paso County, 3.45 mi S of Colorado Spgs to 3.44 mi S of Colorado Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
38.780, -104.820

Water rescues underway.

Heavy Rain, El Paso

When
June 16, 4:28 PM MST to 4:35 PM MST
Where
El Paso County, 2.63 mi SW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.800, -104.850

Heavy Rain, El Paso

When
June 16, 6:21 PM MST to 6:30 PM MST
Where
El Paso County, 2.26 mi WSW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.820, -104.860

Heavy Rain, El Paso

When
June 16, 7:33 PM MST to 7:40 PM MST
Where
El Paso County, 0.88 mi NW of Colorado Spgs
Reported by
Other Federal Agency
Coordinates
38.840, -104.830

USGS gauge reported.

Heavy Rain, El Paso

When
June 16, 7:34 PM MST to 7:40 PM MST
Where
El Paso County, 3.5 mi SW of Colorado Spgs
Reported by
Other Federal Agency
Coordinates
38.790, -104.860

USGS gauge reported.

Heavy Rain, El Paso

When
June 16, 7:58 PM MST to 8:10 PM MST
Where
El Paso County, 3.86 mi NW of Ft Carson
Reported by
Trained Spotter
Coordinates
38.770, -104.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838776, 838778, 838779, 838780, 838781, 838782, 838773, 838783, 838774, 838784, 838785, 838786, 838787, 838788.